Virginia, 2006

Hail in Virginia, April 13, 2006

April 13, 2006 · NWS AKQ · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 13, 10:00 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 13, 10:00 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT THU APR 13 2006

.SHORT TERM /REST OF TODAY/...WEAK COLD FRONT BASICALLY
DISSIPATING OVER THE NRN ZONES RIGHT NOW...WITH LITTLE IN THE WAY
OF A WIND SHIFT OR MSTR BNDRY. STILL SOME DEGREE OF INSTABILITY
THIS AFTN AS MID LVL LAPSE RATES ACRS THE NORTH ARE NEAR 7
C...WITH UPR COLD POOL. NOT MUCH MSTR TO WORK WITH BUT AREA SNDGS
SHOWING CONVEC TEMPS IN MID 70S SO HAVE SENT UPDATED ZONES TO GO
WITH SLGT CHC TSTMS ACRS NORTH FOR MID TO LATE AFTN HRS AS TEMPS
RISE/APPRCH 80 F. LOOKS A BIT TOO DRY FARTHER SOUTH BUT WILL NEED
TO MONITOR.

.MARINE...CONDS JUST BLO SCA NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 342 AM EDT THU APR 13 2006)

SHORT TERM...
TODAY...
LINE OF SHOWERS AND STORMS MOVING OVER SRN PA AND INTO WV. THIS
LINE WILL CONTINUE TO MOVE SE ALTHOUGH IN A WEAKENING STAGE.
STRONG SOUTH FLOW OVER SE VA BRINGING IN DEW PTS INTO THE LOWER TO
MIDDLE 50S. LAPSE RATE SHOWING SOME INSTABILITY INTO THIS MORNING
OVER EASTERN VA. NOTICING A OUTFLOW BOUNDARY MOVING SOUTH OF THE
MAIN LINE OF SHOWERS AND THUNDERSTORMS ON LWX RADAR. THIS BOUNDARY
MAY ENHANCE ACTIVITY SOUTHWARD THIS MORNING SO BUMPED UP POPS OVER
NORTH WITH THAT THINKING IN MIND. COULD SEE A FEW RUMBLES OF
THUNDER OVER NORTHEASTERN THIRD SO ADDED ISOL WORDING. QUESTION
THEN TURNS TO HOW FAR SOUTH SHOWER ACTIVITY WILL DEVELOP SO WENT
SLT CHC AS FAR SOUTH AS A LINE EXTENDING SOUTHEAST FROM FLUVANNA
TO SUFFOLK THEN EASTWARD OVER TO VA BEACH COUNTIES UNTIL MID
MORNING. KEPT A CHC FOR -SHRA OVER THE DELMARVA PENINSULA TILL 18Z
TODAY WITH ANY LEFTOVER LINGERING ACTIVITY. MAX TEMPS LEFT AS IS
WITH UNCERTAINTY OF COVERAGE OF ACTIVITY. SKIES SHOULD BECOME
PARTLY CLOUDY TO MOSTLY CLEAR TOWARDS EVENING.

TONIGHT INTO FRIDAY...
MCS WILL BE ONGOING OVER UPR MIDWEST/WRN GRT LAKES AREA DURING THE
EVENING AND SHOULD CONTINUE PROPAGATE SOUTHEASTWARD WITH NW FLOW
ALOFT. CLOUDS WILL BE ON THE INCREASE OVER WESTERN HALF OF CWA
LATE TONIGHT. MCS WILL WEAKEN BEFORE MOVING INTO REGION EARLY ON
FRIDAY. OVERALL...LOOKS LIKE A BETTER CHANCE FOR THUNDER ACTIVITY
AND MUCH NEEDED RAINFALL. FCST SOUNDINGS SHOW STRONGER LOW/MID LVL
JETS THAN THIS MORNINGS ACTIVITY AND PWAT LVLS OVER AN INCH. BEST
LIFT AND FORCING ONCE AGAIN WILL BE OVER THE NORTHERN HALF OF CWA.

LONG TERM...
FRIDAY EVENING WEDNESDAY...
STATIONARY BOUNDARY WILL HOLD OVER MID-ATL REGION BEHIND SYSTEM
THAT WILL EJECT OUT OF CWA EARLIER IN THE DAY AND NUMEROUS SHORT
WAVES/COMPLEXES WILL CONTINUE TO MOVE ALONG STATIONARY BOUNDARY AS
LONG AS MID LVL RIDGE HOLDS OVER CENTRAL PLAINS. NEXT IN A SERIES
OF COMPLEXES MOVES TOWARD THE REGION OVERNIGHT INTO SAT.
MEANWHILE...CUT OFF LOW WILL MOVE INTO THE FOUR CORNERS REGION AND
PHASE WITH NORTHERN STREAM OVER INTERMOUNTAIN MIDWEST AND INTO THE
PLAINS ON SATURDAY. THIS SYSTEM LOOKS TO WEAKEN RIDGE FOR A SHORT
TIMEFRAME CURRENTLY HOLDING OVER THE PLAINS. THIS STORM SYSTEM
LOOKS TO RACE TOWARDS CWA SUN NIGHT INTO MONDAY (AS A STRONGER
MCS) AND ALLOW THE AFOREMENTIONED STATIONARY BOUNDARY TO ACT AS A
BACKDOOR COLD FRONT...BRINGING IN MORE SEASONABLE TEMPERATURES
INTO MIDDLE OF NEXT WEEK.

AVIATION...
WILL CONTINUE TO SEE VFR CONDITIONS FOR THE MOST PART OVER THE
NEXT 24-36 HRS...WITH A COUPLE OF EXCEPTIONS. FIRST...DIMINISHING
SHOWERS/ISOLATED TSTMS CURRENTLY APPROACHING NRN VA MAY HOLD
TOGETHER TO PROVIDE A BRIEF PERIOD OF SHOWERS (MVFR VSBYS) TO SBY
BY MID MORNING. TONIGHT...COULD BE LOOKING AT SOME PATCHY FOG
(MAINLY MVFR VSBYS) AS WINDS BECOME LIGHT OR CALM. BEST CHANCE
WOULD BE BEFORE 3 OR SO AM HOWEVER...AS ANTICIPATE THICKER CLOUD
COVER/ INCREASED SURFACE MIXING TO MOVE IN THEREAFTER.

MARINE...
WILL CONTINUE TO HEADLINE SMALL CRAFT ADVISORIES OVER THE CHES BAY
WATERS AND MID ATLC CSTL WATERS N OF CHINCOTEAGUE WITH THE PRE-FRONTAL
SOUTHERLY SURGE. ONCE AGAIN...DEGREE OF STABILITY OVER THE WATERS WILL
MAKE THIS A MARGINAL ADVISORY. COULD BE LOOKING AT MARGINAL SCA
CONDITIONS (15-20 KT WINDS OVER CHES BAY AND/OR CURRITUCK SOUND)
AGAIN ON FRIDAY AHEAD OF THE NEXT TROUGH...OTHER THAN THAT NO
HEADLINES EXPECTED IN THE FORESEEABLE FUTURE.

SHORT/LONG TERM...WAMSLEY

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM UPDATES...BROWN/FMC
Hazardous weather outlook, Apr 13, 5:44 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 AM EDT THU APR 13 2006

ANZ633-MDZ021>024-NCZ012>017-030>032-102-VAZ048-049-060>100-
141045-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
644 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES
FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>632-650-652-654-656-658-670-MDZ025-141045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-MARYLAND BEACHES-
644 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND
SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES
FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAMSLEY

In the hours before

Special weather statement, Apr 13, 1:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT THU APR 13 2006

VAZ075-131915-
WESTMORELAND VA-
248 PM EDT THU APR 13 2006

...STRONG THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF COLONIAL BEACH...MOVING
SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR POTOMAC
BEACH AT 300 PM EDT...COLONIAL BEACH...AND...OAK GROVE AT 305 PM
EDT...POTOMAC MILLS AT 315 PM EDT.

WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

25
Special weather statement, Apr 13, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT THU APR 13 2006

VAZ075>077-131945-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
312 PM EDT THU APR 13 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTH CENTRAL WESTMORELAND
COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTROSS...OR ABOUT 7 MILES
SOUTHEAST OF COLONIAL BEACH...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MONTROSS AT 320 PM EDT...MOUNT HOLLY AT
325 PM EDT...KREMLIN AT 330 PM EDT...OLDHAMS AT 335 PM EDT...GIBEON
AT 340 PM EDT...CALLAO AT 345 PM EDT.

WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

25

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Westmoreland

When
April 13, 2:15 PM EST
Where
Westmoreland County, Montross
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -76.833

Dime to quarter sized hail fell.

Hail, Westmoreland

When
April 13, 2:30 PM EST
Where
Westmoreland County, 2 mi NW of Machodoc
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
38.100, -76.733

Penny to nickel sized hail fell in Mount Holly.

Hail, Northumberland

When
April 13, 2:50 PM EST
Where
Northumberland County, Callao
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
37.967, -76.567

Penny to nickel sized hail fell.

Hail, Northampton

When
April 13, 4:25 PM EST
Where
Northampton County, Eastville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -75.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503337, 5503338, 5503433, 5503434.